Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What could be the reason for bleeding with mirena?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I have had my mirena for 4.5 years and for the last month I have been bleeding sometimes lightly, sometimes heavier like a period and was wondering what this could be??
Posted Sat, 30 Nov 2013 in Women's Health
Answered by Dr. Aarti Abraham 22 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hello Thanks for your query. Normally, the commonest side effect that women using Mirena face is - irregular menstrual bleeding, which is most often scanty . Heavy periods do not happen with Mirena as a rule. Mirena lasts for 5 years, so the hormonal effect might be wearing off. ANother reason is that you could be experiencing peri menopausal transitional period, during which time the hormonal levels start going awry , leading to erratic bleeding. You could also be developing conditions like endometrial hyperplasia ( thickening of the lining of the uterus ) or adenomyosis ( thickening of the muscular wall of the uterus ) or fibroid ( benign tumour in the uterus ) . These can lead to heavy bleeding at times. Stress, recent illness or surgery, anxiety, weight gain, hypothyroidism - all these could be culprits. I would ask you to have a gynecological consultation. Have an internal check up ( per vaginum and per speculum ) and a baseline transvaginal ultrasound scan. Have hormonal measurement - FSH, LH, TSH. This workup should reveal a pathology if one exists, or even reveal if you are nearing menopause. All the best. Take care, and please feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: What could be the reason for bleeding with mirena? 1 hour later
I did have gall bladder surgery in August and have noticed about a 7-8 lb weight gain since I have had the mirena and the increased bleeding since I have had the surgery but other than that I feel fine!! I do have my annual coming up very soon but could do it sooner!
Answered by Dr. Aarti Abraham 11 hours later
Brief Answer: DETAILED BELOW Detailed Answer: The surgery and the weight gain both could lead to irregular cycles, as could the fact that you are at the fag end of the Mirena use. Please do have the workup as suggested. While you are at it, a Pap smear also should be done. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor